Increasing evidence indicates that long-term use of topically administered medications can induce changes in the conjunctiva and ocular surface. We used the technique of conjunctival impression cytology to evaluate the conjunctival changes that develop with long-term use of topically administered antiglaucoma medications. Patients with glaucoma who were on a stable regimen of one, two, or three topically administered medications were recruited for study; glaucoma suspects who were not using topically administered medications served as controls. Eyes with clinical or historical evidence of external eye disease or conjunctival surgery were excluded. Impression cytology specimens, collected from the bulbar and palpebral conjunctiva, were coded and subsequently graded by a masked observer. We examined specimens from 72 eyes by using this technique. Aggregate scores for the bulbar conjunctiva were compiled, using a previously described grading system with a range of 0 (normal) to 3 (diffuse, severe metaplasia). The results show statistically significant degrees of conjunctival metaplasia associated with the number of glaucoma medications used. These results suggest that the long-term use of antiglaucoma medications induces changes in the conjunctival surface. These changes may be related to the medications themselves, the preservatives in the commercial preparations, or the duration of topical treatment. The clinical relevance of these changes remains unknown.
|Original language||English (US)|
|Number of pages||5|
|Journal||American Journal of Ophthalmology|
|State||Published - 1991|
ASJC Scopus subject areas